Louisiana, 2014

Damaging Winds and Lightning Strike in Louisiana, June 24, 2014

June 24, 2014 · NWS LIX · 4 events in 3 counties and zones

A strong upper air disturbance moved across southeast Louisiana on the afternoon of the 24th. Thunderstorms associated with this disturbance produced several reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$62,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong upper air disturbance moved across southeast Louisiana on the afternoon of the 24th. Thunderstorms associated with this disturbance produced several reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 24, 11:26 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 24, 11:26 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1226 PM CDT TUE JUN 24 2014

.AVIATION...

...18Z AVIATION DISCUSSION...

OVERALL...VFR CONDITIONS WILL BE THE RULE AT ALL OF THE TERMINALS
THROUGH THE FORECAST PERIOD.  HOWEVER...SOME SCATTERED CONVECTION
WILL ONCE AGAIN DEVELOP AFTER 19Z. HAVE INCLUDED VCTS WORDING TO
REFLECT THIS RISK OF SCATTERED CONVECTION. IF AN INDIVIDUAL STORM
THREATENS A TERMINAL...AN AMENDMENT REFLECTING THE EXPECTED SHORT
TERM CONDITIONS WILL BE MADE. AT WORST...A PERIOD OF IFR VSBY
RESTRICTIONS AND STRONG GUSTY WINDS CAN BE EXPECTED WITH ANY
PASSING STORM. THE CONVECTIVE THREAT WILL GENERALLY COME TO AN END
BY 02Z AS DAYTIME HEATING WANES.  32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  88  69  89 /  20  60  20  60
BTR  73  90  73  91 /  20  60  30  60
ASD  73  90  73  90 /  20  60  30  50
MSY  76  90  76  89 /  20  60  30  50
GPT  76  90  74  90 /  20  50  30  50
PQL  73  92  72  91 /  20  50  30  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 24, 10:24 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CDT TUE JUN 24 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-250430-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1124 AM CDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP DURING THE
AFTERNOON HOURS. THE ACTIVITY WILL DIMINISH TO ISOLATED COVERAGE
DURING THE EVENING HOURS. STRONG WIND GUSTS OF 40 TO 50
MPH...FREQUENT LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL OF 1
TO 2 INCHES CAN BE EXPECTED WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS...MAINLY DURING THE AFTERNOON
AND EARLY EVENING HOURS...ARE EXPECTED EACH DAY WITH THE GREATEST
COVERAGE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY. ALTHOUGH
WIDESPREAD ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT
EXPECTED...A FEW STORMS MAY BECOME STRONG AND PRODUCE GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

32

In the hours before

Special weather statement, Jun 24, 12:00 PM CST, 50 minutes before
LAZ046-047-241900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
100 PM CDT TUE JUN 24 2014

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING WEST BATON
ROUGE PARISH...IBERVILLE PARISH...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES NORTHEAST OF CATAHOULA...OR
ABOUT 11 MILES SOUTHWEST OF RAMAH...MOVING EAST AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...RAMAH...GROSSE TETE...PLAQUEMINE...BRUSLY AND ADDIS

HEAVY RAIN ASSOCIATED WITH THESE STORMS WILL ALSO RESULT IN REDUCED
VISIBILITY ALONG AREA ROADWAYS INCLUDING INTERSTATE 10. DRIVERS
TRAVELING THROUGH THE IMPACTED AREAS SHOULD EXERCISE CAUTION. SOME
PONDING OF WATER WILL ALSO BE POSSIBLE ON LOW LYING ROADWAYS AND IN
AREAS OF POOR DRAINAGE.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Pointe Coupee

When
June 24, 12:50 PM CST
Where
Pointe Coupee County, 1.07 mi E of Kenmore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.502, -91.512

Trees were reported down on Highway 977 in Valverda.

Thunderstorm Wind, Pointe Coupee

When
June 24, 1:53 PM CST
Where
Pointe Coupee County, Innis
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
30.870, -91.680

A tree fell on a house, and a roof was blown off of a mobile home in Innis.

Thunderstorm Wind, Tangipahoa

When
June 24, 3:12 PM CST
Where
Tangipahoa County, Kentwood
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.930, -90.520

Trees were blown down on several homes in Kentwood. Power lines were also knocked down. Two children were transported to local hospitals with injuries.

Lightning, Jefferson

When
June 24, 4:45 PM CST
Where
Jefferson County, 2.39 mi NNW of Metairie
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
30.012, -90.167

A local TV station relayed pictures of a fire triggered by a lightning strike at a home in the 3700 block of Rockford Heights. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526972, 526974, 526975, 526981.